Heavy Snow, Big Stone
- When
- February 28, 2:00 PM CST to 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Another late February strong low pressure area moving across the central plains spread heavy snow of 7 to 9 inches into Big Stone and Traverse counties. Many schools and events were cancelled or postponed.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Another late February strong low pressure area moving across the central plains spread heavy snow of 7 to 9 inches into Big Stone and Traverse counties. Many schools and events were cancelled or postponed. Some vehicle accidents also occurred. The snowfall continued into the first day of March and ended between 7 and 9 am in the morning. Snowfall amounts included, 7 inches at Artichoke Lake, and 9 inches at Browns Valley and Wheaton. This heavy snow event was followed by more snowfall along with blizzard conditions which developed across the area during the afternoon and evening of March 1st. See the storm data for March 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 28, 9:49 AM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
949 AM CST WED FEB 28 2007
.UPDATE...
CURRENTLY HAVE HEAVY BAND OF SNOW SETTING UP ACROSS JAMES RIVER
VALLEY...WITH SNOW FILLING IN ACROSS REMAINDER OF EASTERN CWA.
SNOW HAS ALL BUT STOPPED ALONG THE RIVER...BUT WINDS UP TO 30 MPH
ARE CREATING SOME DRIFING ISSUES. BASED ON LATEST RUC/NAM12
DATA...ESPECIALLY THE 850/700/600/500 MB THETA-E ANALYSIS AND
OMEGA FIELDS...AM COMFORTABLE WITH THE CURRENT WARNING. HAVE
REMOVED FAR WESTERN COUNTIES FROM SNOW ADVISORY AS LITTLE IF ANY
ADDITIONAL ACCUMULATION IS EXPECTED. RE-DID ZONE GROUPINGS TO
ACCOUNT FOR NEW WEATHER GRIDS.
&&
.PREV DISCUSSION...
.SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT...
DIFFICULT FORECAST IN STORE WITH CURRENT SNOW POTENTIAL AND
ANOTHER SNOW EVENT ON FRIDAY.
REGIONAL RADAR SHOWS NICE BAND OF MODERATE SNOW ACROSS MOST OF
THIS FORECAST AREA. RUC AND GFS BOTH INDICATE GOOD FRONTOGENESIS
ABOVE 700 MB THROUGH THIS BAND. SOME MODERATELY UNSTABLE LAPSE
RATES ABOVE THIS FRONTOGENESIS IS ALLOWING FOR A NICE VERTICAL
CIRCULATION. HIGHEST VERTICAL VELOCITIES IN AN AREA WHERE TEMPS
ARE -18 TO -22...AND THUS WE ARE SEEING A RELATIVE HIGH SNOW RATIO
EVENT THIS MORNING. SOUTHERN EDGE OF THIS CURRENT BAND IS FILLING
IN AND AS GOOD WARM ADVECTION CONTINUES ALOFT I EXPECT TO SEE THE
SNOW CONTINUE THROUGHOUT THE DAY. BY 18 UTC...FRONTOGENESIS IS
STRONGER AND LOWER IN THE ATMOSPHERE. THIS...ALONG WITH NEGATIVE
SATURATED GEOSTROPHIC POTENTIAL VORTICITY WILL MAKE FOR A DEEP
MESOSCALE CIRCULATION WITH IMPRESSIVE SNOW RATES. MODEL DERIVED
OMEGA MAXIMUM MUCH CLOSER TO DENDRITIC PRODUCTION LAYER...SO SNOW
RATES WILL BE IMPRESSIVE. CURRENT WARNING HAS THIS WELL IN HAND
EXCEPT FIR FAR NORTHEAST WHERE IT LOOKS LIKE ACCUMULATION SNOWS
WILL CONTINUE THROUGH 06 UTC THURSDAY...AND I EXTENDED WINTER
STORM WARNING TO ACCOUNT FOR THIS NEW TIMING. SNOW AMOUNTS IN
EXCESS OF 6 INCHES SHOULD BE COMMON...WITH AROUND 8 IN MY EXTREME
NORTHEAST FORECAST AREA.
ALTHOUGH CURRENT SYSTEM WONT DEPART THE UPPER MIDWEST FOR A FEW
DAYS...THURSDAY SHOULD ACTUALLY OFFER A REPRIEVE FOR MOST OF THIS
AREA. AS MAIN UPPER LOW CONSOLIDATES FURTHER SOUTH...SURFACE
PRESSURE FALLS RELOCATE THE MAIN SURFACE LOW PRESSURE UNDER THE
500 MB LOW. THIS RELOCATION WILL MAKE THURSDAY RELATIVELY DRY AS
NEWLY FORMED AND DEEPENING SURFACE LOW BEGINS TO TRACK NORTHEAST.
THIS LOW REALLY DROPS IN CENTRAL PRESSURE UNTIL ENTIRE SYSTEM
BEGINS TO TAKE ON A BAROTROPIC CLASS BETWEEN 06 AND 12 UTC FRIDAY.
NICE TROWAL FEATURE NOTED AS THIS LOW MOVES INTO WISCONSIN AND
BEGINS TO SLOWLY FILL. THIS TROWAL WILL AFFECT MOSTLY MY EASTERN
FORECAST AREA. SNOW AMOUNTS DONT APPEAR TO BE ENOUGH TO MEET
WARNING CRITERIA DUE RELATIVELY WEAK FRONTOGENESIS ALONG TROWAL
AND A NOTABLE LACK OF DEEP MOISTURE. STILL...SNOW AMOUNTS WILL BE
IN THE 4 TO MAYBE 6 INCH RANGE AND SURFACE WINDS INCREASING TO 20
TO 30 MPH HAVE THE POTENTIAL TO MAKE FOR A RATHER NASTY DAY. DONT
THINK WINDS WILL BE STRONG ENOUGH TO CLASSIFY AS A BLIZZARD IN
THIS FORECAST AREA. WOULD LIKE TO SEE STRONG HIGH BUILDING IN
BEHIND LOW PRESSURE SO WE COULD TAKE ADVANTAGE OF INCREASED WINDS
DUE TO ISSALOBARIC COMPONENT. WITHOUT THIS...THE BEST WE CAN DO IS
12 MB PRESSURE GRADIENT ACROSS THIS FORECAST AREA. WILL ISSUE A
WINTER STORM WATCH...HOWEVER...AS COMBINATION OF NEW SNOW AND
WINDS WILL MAKE CONDITIONS POOR.
.LONG TERM...SATURDAY THROUGH TUESDAY
MAJOR STORM STARTS LIFTING OUT OF THE REGION ON SATURDAY WITH JUST
SOME LEFT OVER LIGHT SNOW IN THE EAST. MEANWHILE WESTERN CONUS
RIDGE BUILDS STRONGLY THROUGH THE REST OF THE WEEKEND. AFTER THIS
TIME PERIOD THOUGH...THE FORECAST BECOMES TRICKIER WITH THE ECMWF
HOLDING ONTO MORE ROCKIES MID LEVEL RIDGING VS THE GFS AND ITS
ENSEMBLES...WHICH WANNA FLATTEN OUT THE FLOW. FOR NOW FELT IT
BEST TO STICK WITH DRY FORECAST AND INHERITED TEMPERATURES FOR THE
MEDIUM RANGE TIME PERIOD GIVEN THE HIGH UNCERTAINTY OF THE
SYNOPTIC PATTERN TOWARD THE MIDDLE AND END OF THE PERIOD.
&&
.AVIATION...
A SLOW MOVING STORM SYSTEM WILL BRING WIDESPREAD SNOW TO EASTERN
SOUTH DAKOTA TODAY. CIGS AND VSBYS OUTSIDE THE AREAS OF SNOW WILL
GENERALLY BE MVFR...HOWEVER WITHIN THE SNOW BANDS VSBYS WILL BE
FREQUENTLY LESS THAN A MILE AND CIGS LESS THAN THOUSAND FEET.
AREAS WEST OF THE MISSOURI RIVER WILL EXPERIENCE LITTLE IF ANY
SNOW TODAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-
MARSHALL-ROBERTS.
SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BUFFALO-EDMUNDS-
FAULK-HAND-HYDE-MCPHERSON.
MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BIG STONE-
TRAVERSE.
WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR BIG STONE-TRAVERSE.
&&
UPDATE...HINTZ
SHORT TERM...HARDING
LONG TERM...TDK
AVIATION...MOHRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CST WED FEB 28 2007 MNZ039-046-SDZ006>008-011-018>023-011015- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 409 AM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT THOUGH MIDNIGHT TONIGHT. SNOW AMOUNTS FROM 6 TO 8 INCHES ARE POSSIBLE ALONG WITH WINDS FROM 20 TO 25 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WINTER STORM IS POSSIBLE ON FRIDAY. AREAS EAST OF BROWN AND SPINK COUNTY ARE MOST LIKELY TO BE AFFECTED. HEAVY SNOW AND VERY STRONG NORTHWEST WINDS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE REQUESTED LATER TODAY. SDZ003>005-009-010-015>017-033>037-045-048-051-011015- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 409 AM CST WED FEB 28 2007 /309 AM MST WED FEB 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE WILL SPREAD SNOW OVER THE AREA TODAY. SNOW AMOUNTS FROM 3 TO 6 INCHES AREA POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW IS POSSIBLE ON FRIDAY ALONG WITH STRONG NORTHWEST WINDS. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS ARE REQUESTED TODAY. HARDING
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17859, 17860.